Missouri, 2017Flash Flooding and Flooding in Missouri, April 29 to 30, 2017
April 29 to 30, 2017 · NWS PAH · 13 events in 8 counties and zones
Significant flooding developed after two more thunderstorm complexes dumped heavy rain, bringing three-day rainfall totals up to a foot in isolated locations. A large complex of thunderstorms moved southeast across southeast Missouri during the evening hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $620,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant flooding developed after two more thunderstorm complexes dumped heavy rain, bringing three-day rainfall totals up to a foot in isolated locations. A large complex of thunderstorms moved southeast across southeast Missouri during the evening hours of the 29th. The storms occurred near a surface cold front which sagged southward across southern Missouri during the evening. This deluge of heavy rain brought flash flooding to the Ozark foothills. During the overnight hours through the early morning of the 30th, an even larger complex of thunderstorms dumped widespread very heavy rain. This complex occurred along the same front, which moved back north as a warm front across southeast Missouri. These storms caused considerable flash flooding. They also accelerated rises in area rivers, which were already above flood stage in some cases. The rainfall total for the three-day period from April 28 to April 30 was 12.25 inches at Ellsinore in Carter County from the public. A public report of 12.01 inches was received from Old Appleton, near the Perry / Cape Girardeau County line. In Perryville (Perry County), a Cocorahs observer measured 9.87 inches. North and west of a line from Dexter to Sikeston, there were numerous reports of rainfall in the 5 to 10 inch range, including 9.60 inches at Williamsville (Wayne County), 9.21 inches at Patterson (Wayne County), 8.90 inches at Van Buren (Carter County), 7.76 inches at Marble Hill, 6.54 inches at Poplar Bluff, and 5.65 inches at the Cape Girardeau riverfront. Lesser amounts were reported in far southeast counties bordering western Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 5:45 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 29, 5:45 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 AM CDT Sat Apr 29 2017
.UPDATE...
Issued at 522 AM CDT Sat Apr 29 2017
Updated forecast products and gridded forecast to reflect
expiration of Severe Thunderstorm Watch 172 at 5 am CDT.
KPAH radar wind profiles showing more unidirectional flow now from
surface and aloft. The 50kt 3-5kft MSL southwesterly winds air
also shrinking, suggesting a gradual weakening of the low level
jet nearing its climatological diurnal minimum. Winds aloft are
also weakening slightly, holding near the 50-60 knots in the
9-25kft MSL layer. Suspect this is an baroclinic and ageostrophic
response to the upper low in the Southwest U.S. digging and
building in the mid-upper level ridge from southeast to northwest
across the WFO PAH forecast area.
KPAH radar reflectivity also suggests that stronger updrafts are
moving into a more elevated area of the frontal zone, away from
the adjacent upshear zone of the surface-near surface frontal
boundary. This transitional change will limit severe potential,
but with a persistent moisture influx, this will still maintain a
flood potential through the morning, gradually diminishing from
east to west toward southeast Missouri and southwest Illinois.
Still have to work on timing of severe thunderstorm potential, but
anticipate it will be delayed until later Saturday night.
&&
.SHORT TERM...(Today through Monday night)
Issued at 358 AM CDT Sat Apr 29 2017
Flash Flood Watch, including the extension from the Friday
afternoon package into Southwest Indiana and the border counties
into Northwest Kentucky will remain in effect until Sunday
evening.
Unidirectional wind fields above 5kft MSL on the KPAH WSR-88D is
helping to main sufficient shear for updrafts above the elevated
warm front (now stalled frontal boundary). Below 5kft MSL, there
is sufficient directional shear, with W-SWly 50kt 850 mb winds
riding over the frontal zone. The combination is supporting linear
bands with updrafts sufficient to support hail as well as
excessive amounts of rain given the rich low level moisture
transport and training taking place along and just north of the
frontal boundary. With pristine (not polluted by convection)
moisture inflow under the EML south of the frontal boundary,
excessive rainfall amounts will continue through daybreak.
Should see some relaxation of inflow along the boundary as the low
level jet diminishes by mid-morning.
Utilized Weather Prediction Center (WPC) QPF (rainfall amount)
estimates for remainder of Flash Flood Watch period.
The vast majority of the highest QPF will be retracted back to
the Southeast Missouri Foothills this morning as upper low deepens
over the Four Corners area and sharpens the frontal zone in
Arkansas and Southern Missouri. As the upper low ejects out this
evening and overnight into Sunday morning, the boundary will lift,
but convective line segments will move likely regenerate into
Southeast Missouri, supporting additional strong to severe
thunderstorm activity. Given the slow eastward progression of this
system, excessive rainfall will still be a major concern and
threat.
By Sunday, the WFO PAH forecast area will be well into the warm
sector. There will be the potential of some pre-frontal convective
activity in the 15-21z (10 am - 4 pm) time frame on Sunday, which
may muddle severe potential across parts of West Kentucky.
However, given the wind fields expected across the cold front as
it moves slowly east through the daytime hours on Sunday, there
will still be the potential for damaging winds along the front and
possibly some embedded tornadoes along the frontal boundary.
Once the cold front moves through Sunday night, cooler and drier
air should dominate Monday through Monday night.
.LONG TERM...(Tuesday through Friday)
Issued at 358 AM CDT Sat Apr 29 2017
The signal still remains consistent for a midweek system to
follow in behind the exiting closed low as it moves into the Great
Lakes and eastern Canada. The medium range guidance has been
suggesting a stronger shortwave will deepen in the northwest flow
and impacting the WFO PAH forecast area beginning late Tuesday and
persisting into Wednesday, before the trough axis moves through on
Thursday. Dry weather is then expected for the remainder of
extended forecast period as ridging builds into the area.
There still appears to be the potential for a band of southwest to
northeast oriented of heavy rainfall. The placement of this band
is still variable given the variability of medium range model
solutions, so will just highlight in the hazardous weather outlook
for now.
&&
.AVIATION...
Issued at 645 AM CDT Sat Apr 29 2017
Gradual improvement in ceilings and visibilities expected for WFO
PAH TAF locations as ridging builds in from the southeast to cap
convective activity and shift winds to the south as the effective
frontal boundary moves north of each of the locations this
morning.
Reduced ceilings again after midnight Sunday (05z Sunday) as
convection moves back toward KCGI Saturday night.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
080>094.
MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch through late Sunday night for INZ081-082-
085>088.
KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
018-019.
&&
UPDATE...Smith
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...SmithHazardous weather outlook, Apr 29, 3:29 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Sat Apr 29 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Sat Apr 29 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect for parts of Southern
Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky.
It is strongly recommended that residents and travelers in the
flash flood watch area stay away from flooded roadways and low
lying areas. Flooding conditions are expected to worsen in these
areas over the weekend. Refer to the Watch product for additional
details.
Scattered severe thunderstorms will still be possible during the
pre-dawn this Saturday, then again late Saturday night. Large
hail and damaging wind gusts are expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Flash Flood Watch will remain in effect until Sunday evening.
Refer to the Watch product for additional details.
Another round of strong to severe thunderstorms will be
also possible Sunday afternoon and evening. Large hail and
damaging wind gusts are again expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.
There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any flooding that has already occurred over this
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required again Saturday night
and then again Sunday afternoon and evening across parts of the
outlook area.
Reports of severe weather, as well as heavy rainfall amounts in
excess of an inch, are encouraged along with any reports of
flooding. Please ensure that these reports are relayed to the
National Weather Service in Paducah Kentucky.
Smith
In the hours before
Local storm report, Apr 29, 6:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
750 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MOUNT VERNON 37.94N 87.90W
04/29/2017 M5.20 INCH POSEY IN CO-OP OBSERVER
&&
DLLLocal storm report, Apr 29, 6:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM FLASH FLOOD SAVAH 38.02N 87.98W
04/29/2017 POSEY IN TRAINED SPOTTER
NUMEROUS ROADS UNDERWATER. ESTIMATED RAINFALL
APPROXIMATELY 6 INCHES.
&&
DLLLocal storm report, Apr 29, 7:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
811 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN STENDAL 38.29N 87.13W
04/29/2017 M8.32 INCH PIKE IN TRAINED SPOTTER
0800 AM FLASH FLOOD STENDAL 38.29N 87.13W
04/29/2017 PIKE IN TRAINED SPOTTER
STATE HIGHWAY 61 CLOSED BETWEEN STATE ROUTE 64 AND
SPURGEON. NUMEROUS COUNTY ROADS ARE IMPASSABLE.
&&
DLLLocal storm report, Apr 29, 7:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
812 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL GORDONVILLE 37.31N 89.67W
04/28/2017 E1.00 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
BETWEEN GORDONVILLE AND JACKSON
0130 PM HAIL GORDONVILLE 37.31N 89.67W
04/28/2017 M1.00 INCH CAPE GIRARDEAU MO PUBLIC
QUARTER SIZE HAIL REPORTED.
0141 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
04/28/2017 E0.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
OCCURING IN BOTH CAPE GIRARDEAU AND JACKSON
0142 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
04/28/2017 E0.88 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
AT I-55 AND KINGSHIGHWAY
0145 PM HAIL GORDONVILLE 37.31N 89.67W
04/28/2017 M0.75 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
DIME SIZE HAIL REPORTED.
0748 PM HAIL WADESVILLE 38.10N 87.79W
04/28/2017 M1.00 INCH POSEY IN BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED. LOCAL POWER OUTAGES.
0954 PM HAIL CAPE GIRARDEAU 37.31N 89.55W
04/28/2017 M0.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
PENNY SIZE HAIL REPORTED.
1015 PM HAIL CARBONDALE 37.72N 89.22W
04/28/2017 M1.00 INCH JACKSON IL TRAINED SPOTTER
1050 PM HAIL GRASSY 37.25N 90.14W
04/28/2017 M1.75 INCH BOLLINGER MO BROADCAST MEDIA
LATE REPORT...GOLF BALL SIZE HAIL REPORTED VIA MEDIA.
1050 PM HAIL GRASSY 37.25N 90.14W
04/28/2017 M2.00 INCH BOLLINGER MO BROADCAST MEDIA
LATE REPORT...HAIL THE SIZE OF HEN EGGS REPORT VIA MEDIA.
1152 PM FLASH FLOOD HARRISBURG 37.74N 88.55W
04/28/2017 SALINE IL BROADCAST MEDIA
FLASH FLOODING ON WEST CHURCH ST.
1154 PM HAIL 6 W EVANSVILLE 37.98N 87.65W
04/28/2017 M0.75 INCH VANDERBURGH IN TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
1203 AM HAIL EVANSVILLE 37.98N 87.54W
04/29/2017 M0.75 INCH VANDERBURGH IN BROADCAST MEDIA
DIME SIZE HAIL REPORTED.
1207 AM HAIL CARRIER MILLS 37.69N 88.63W
04/29/2017 M0.75 INCH SALINE IL BROADCAST MEDIA
DIME SIZE HAIL REPORTED.
1223 AM FLASH FLOOD EVANSVILLE 37.98N 87.54W
04/29/2017 VANDERBURGH IN TRAINED SPOTTER
FLASH FLOODING ALONG GREEN RIVER ROAD SOUTH OF VOGEL
ROAD. ONE VEHICLE STALLED IN WATER.
1228 AM FLASH FLOOD HARRISBURG 37.74N 88.55W
04/29/2017 SALINE IL BROADCAST MEDIA
CAPITAL STREET IMPASSABLE. WIDESPREAD STREET FLOODING
REPORTED.
1247 AM FLASH FLOOD SHAWNEETOWN 37.71N 88.17W
04/29/2017 GALLATIN IL TRAINED SPOTTER
NUMEROUS LOCATIONS ALONG HIGHWAY 13 EXPERIENCING FLASH
FLOOD CONDITIONS AND NEARLY IMPASSABLE.
0100 AM HEAVY RAIN EVANSVILLE 37.98N 87.54W
04/29/2017 M2.77 INCH VANDERBURGH IN ASOS
5-HOUR RAINFALL ACCUMULATION.
0110 AM FLASH FLOOD 1 NW EVANSVILLE 37.99N 87.56W
04/29/2017 VANDERBURGH IN PUBLIC
MILL CREEK AREA ON NORTHWEST SIDE OF EVANSVILLE...VEHICLE
STUCK IN HIGH WATER
0124 AM HEAVY RAIN RIDGWAY 37.80N 88.26W
04/29/2017 E3.50 INCH GALLATIN IL TRAINED SPOTTER
0212 AM FLASH FLOOD HARRISBURG 37.74N 88.55W
04/29/2017 SALINE IL BROADCAST MEDIA
NEARLY 10 SQUARE BLOCKS IMPASSABLE. REPORT RELAYED
THROUGH MEDIA.
0242 AM FLASH FLOOD HENDERSON 37.84N 87.58W
04/29/2017 HENDERSON KY STORM CHASER
7 INCHES OF FLOWING WATER ACROSS GREEN STREET. LOWER
PROFILE VEHICLES STRUGGLING TO PASS.
0324 AM HAIL MCCUTCHANVILLE 38.06N 87.52W
04/29/2017 E2.00 INCH VANDERBURGH IN PUBLIC
HAIL SIZE ESTIMATED FROM PHOTO
0324 AM HAIL EVANSVILLE 37.98N 87.54W
04/29/2017 M1.00 INCH VANDERBURGH IN FIRE DEPT/RESCUE
ON HIGHWAY 41 NORTH OF THE AIRPORT.
0335 AM HAIL MCCUTCHANVILLE 38.06N 87.52W
04/29/2017 M1.25 INCH VANDERBURGH IN BROADCAST MEDIA
0500 AM FLASH FLOOD 1 N ENFIELD 38.12N 88.34W
04/29/2017 WHITE IL TRAINED SPOTTER
A SECTION OF HIGHWAY 45 WILL BE CLOSED DUE TO HIGH WATER
OVER THE ROADWAY.
0504 AM FLASH FLOOD CARBONDALE 37.72N 89.22W
04/29/2017 JACKSON IL BROADCAST MEDIA
THE EAST BOUND LANE OF ROUTE 13 IS CLOSED AT WALL STREET
DUE TO HIGH WATER.
0510 AM FLASH FLOOD CARMI 38.09N 88.17W
04/29/2017 WHITE IL LAW ENFORCEMENT
STEWART STREET IN THE CITY OF CARMI WILL BE CLOSED DUE TO
HIGH WATER. SEVERAL OTHER STREETS WILL HAVE SIGNS PUT UP
AS WATER RUNS OVER THE ROAD.
0540 AM FLASH FLOOD CROSSVILLE 38.16N 88.06W
04/29/2017 WHITE IL TRAINED SPOTTER
A CREEK THAT IS OUT OF ITS BANKS IS FLOWING OVER THE
ROADWAY.
0541 AM FLASH FLOOD HERRIN 37.80N 89.03W
04/29/2017 WILLIAMSON IL TRAINED SPOTTER
NUMEROUS ROADS ON NW SIDE OF HERRIN COMPLETELY FLOODED
AND IMPASSABLE. WATER RESCUES HAVE BEEN EXECUTED IN TOWN.
0545 AM HEAVY RAIN TENNYSON 38.08N 87.12W
04/29/2017 E2.61 INCH WARRICK IN TRAINED SPOTTER
THIS STORM TOTAL STARTED FRIDAY EVENING. 2.10 INCHES OF
THAT HAS FALLEN SINCE MIDNIGHT.
0630 AM HEAVY RAIN 6 W EVANSVILLE 37.98N 87.65W
04/29/2017 M4.25 INCH VANDERBURGH IN TRAINED SPOTTER
0640 AM HEAVY RAIN 3 NNE STENDAL 38.33N 87.11W
04/29/2017 E4.50 INCH PIKE IN TRAINED SPOTTER
0645 AM FLASH FLOOD 6 W HOLLAND 38.25N 87.15W
04/29/2017 PIKE IN TRAINED SPOTTER
7.93 INCHES OF RAIN IN 11 HOURS. EVERY POND AND CREEK ON
HIS PROPERTY IS SO FILLED IT HAS BECOME ONE LARGE LAKE.
WATER IS POURING OFF HILLY FARM FILLED MAKING DRIVING ON
SOME COUNTY ROADS IMPOSSIBLE.
0700 AM HEAVY RAIN CARBONDALE 37.72N 89.22W
04/29/2017 M3.20 INCH JACKSON IL ASOS
0700 AM HEAVY RAIN EVANSVILLE 37.98N 87.54W
04/29/2017 M4.37 INCH VANDERBURGH IN ASOS
REPORT FROM EVANSVILLE INDIANA AIRPORT ASOS DURING LAST
24 HOURS.
0700 AM HEAVY RAIN MOUNT VERNON 37.94N 87.90W
04/29/2017 M5.20 INCH POSEY IN CO-OP OBSERVER
0700 AM HEAVY RAIN 2 NW PERRYVILLE 37.75N 89.90W
04/29/2017 M4.59 INCH PERRY MO CO-OP OBSERVER
0725 AM FLASH FLOOD 13 SW MARION 37.60N 89.11W
04/29/2017 WILLIAMSON IL EMERGENCY MNGR
CLOSING ROAD TO THE DEVILS KITCHEN SPILLWAY. ALSO, IN THE
CITY OF MARION AND HERRIN, THERE ARE NUMEROUS ROADS WITH
WATER OVER THE ROADWAY.
0725 AM HEAVY RAIN POSEYVILLE 38.17N 87.78W
04/29/2017 M7.10 INCH POSEY IN TRAINED SPOTTER
RAINFALL AMOUNT FOR THE PAST 12 HOURS. STILL RAINING.
0732 AM FLASH FLOOD EVANSVILLE 37.98N 87.54W
04/29/2017 VANDERBURGH IN TRAINED SPOTTER
SEVERAL LOCATIONS ON NORTH ST. JOSEPH ROAD FROM DARMSTADT
TO THE NORTHERN EVANSVILLE CITY LIMITS IS UNDER WATER,
WITH SEVERAL INTERSECTIONS UNDER WATER AS WELL. WATER IN
HOME AT THE INTERSECTION OF ST. JOSEPH ROAD AND MILL
ROAD.
0756 AM FLASH FLOOD SAVAH 38.02N 87.98W
04/29/2017 POSEY IN TRAINED SPOTTER
NUMEROUS ROADS UNDERWATER. ESTIMATED RAINFALL
APPROXIMATELY 6 INCHES.
0800 AM FLASH FLOOD STENDAL 38.29N 87.13W
04/29/2017 PIKE IN TRAINED SPOTTER
STATE HIGHWAY 61 CLOSED BETWEEN STATE ROUTE 64 AND
SPURGEON. NUMEROUS COUNTY ROADS ARE IMPASSABLE.
0800 AM HEAVY RAIN STENDAL 38.29N 87.13W
04/29/2017 M8.32 INCH PIKE IN TRAINED SPOTTER
&&
DLLLocal storm report, Apr 29, 7:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
815 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM FLASH FLOOD MARION 37.73N 88.94W
04/29/2017 WILLIAMSON IL TRAINED SPOTTER
INTERSECTION OF GOODALL AND JOHNSON STREET UNDER 1/2 FOOT
OF WATER. MAIN CREEK GOING THROUGH TOWN IS NEARING
BANKFUL.
&&
DLLLocal storm report, Apr 29, 7:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
831 AM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN TENNYSON 38.08N 87.12W
04/29/2017 M4.33 INCH WARRICK IN TRAINED SPOTTER
THIS IS AN UPDATED STORM TOTAL SINCE FRIDAY EVENING.
&&
DLLFlood, Wayne
- When
- April 29, 8:00 AM CST to April 30, 11:59 PM CST
- Where
- Wayne County, Silva to 2.01 mi N of Silva
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.170, -90.520
A record-breaking flood began on the St. Francis River on the 30th. The river rose rapidly above flood stage, climbing about 27 feet in 30 hours. The river exceeded its highest level on record around midday on the 30th. The old record was established in 1982. The river crested about one foot above the 1982 record as the month of April was closing out. Numerous roads were closed.
Flood, Cape Girardeau
- When
- April 29, 11:00 AM CST to April 30, 11:59 PM CST
- Where
- Cape Girardeau County, 0.91 mi SE of Cape Girardeau to 2.04 mi ENE of Gulf Jct
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.291, -89.519
The Mississippi River rose above flood stage. The river continued rising rapidly beyond the end of the month. Through the end of April, the flooding was mostly minor to moderate.
Flash Flood, Carter
- When
- April 29, 5:47 PM CST to April 30, 4:00 PM CST
- Where
- Carter County, Ellsinore to 3 mi E of Grandin
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.930, -90.750
Flash flooding of creeks was reported throughout the county. Emergency management officials conducted evacuations of residents near creeks in parts of Fremont. Numerous water rescues were conducted, especially from around Van Buren to Fremont. About five miles south of Ellsinore, Highway K was closed north of Highway B due to flooding.
Flood, Carter
- When
- April 29, 9:00 PM CST to April 30, 11:59 PM CST
- Where
- Carter County, Van Buren to 0.64 mi WSW of Van Buren
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -91.020
A record-breaking flood occurred on the Current River on the 30th. The river rose rapidly above flood stage, climbing about 30 feet in 30 hours. The river exceeded its highest level on record during the morning of the 30th. The old record was established in 1904. The river crested about 8 feet above the 1904 record as the month of April was closing out. Roads and bridges were closed, and many buildings were flooded in Van Buren.
Flash Flood, Stoddard
- When
- April 29, 11:00 PM CST to April 30, 4:00 PM CST
- Where
- Stoddard County, Swinton to 0.85 mi S of Swinton
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.030, -89.950
Highway K was closed due to water over the roadway between Highways M and BB.
Flash Flood, Perry
- When
- April 30, 1:00 AM CST to 4:00 PM CST
- Where
- Perry County, Altenburg to Biehle
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -89.580
Numerous county roads and about six state roads were flooded.
Flash Flood, Bollinger
- When
- April 30, 1:00 AM CST to 4:00 PM CST
- Where
- Bollinger County, 2.25 mi ESE of Dongola to Leopold
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 37.156, -89.933
Significant flash flooding of creeks and roads occurred around the county. In Marble Hill, Crooked Creek rose far outside its banks into portions of the city. Floodwaters crept into nearby homes and crossed the main road through town. A few inches of water were observed in a business. Highway 51 was closed due to Crooked Creek flooding. Buildings on both sides of Highway 51 were flooded. About six homes were damaged, and two were destroyed. One business received major damage. Elsewhere in the county, flooding of roads occurred, mainly in the southern part of the county. Highway H was flooded just before Highway 51, along with an area near the junction of Highways 51 and 91.
Flash Flood, Cape Girardeau
- When
- April 30, 1:00 AM CST to 4:00 PM CST
- Where
- Cape Girardeau County, Burfordville to 1.35 mi ENE of Burfordville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 37.370, -89.820
Flash flooding of the Whitewater Creek affected the community of Burfordville. Floodwaters from the creek damaged several homes and two vehicles. A motorist attempting to pass through the flooding ended up stranded in a flooded ditch. The vehicle was partially submerged, but nobody was injured.
Flash Flood, Butler
- When
- April 30, 1:15 AM CST to 4:00 PM CST
- Where
- Butler County, 0.44 mi SW of Stringtown to 2.28 mi WNW of Broseley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.745, -90.585
Numerous roads in the southern part of the county were impassable due to high water, including a portion of U.S. Highway 160. Flash flooding of Cane Creek resulted in swiftly flowing water over a portion of M Highway near Stringtown. An observer about seven miles northwest of Poplar Bluff measured 4.72 inches in six hours.
Flash Flood, Wayne
- When
- April 30, 1:15 AM CST to 4:00 PM CST
- Where
- Wayne County, 4.04 mi S of Mill Spg to Piedmont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.012, -90.708
Numerous roads in the county were closed due to high water, including Highway 49 south of Mill Spring. Other closed roads included sections of Highways 143, 34, FF, KK, A, and C.
Flash Flood, Ripley
- When
- April 30, 1:25 AM CST to 4:00 PM CST
- Where
- Ripley County, 1.77 mi NE of Fairdealing to 2.12 mi S of Naylor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.686, -90.595
Some county roads were impassable throughout the county. Water was over U.S. Highway 160 East at the Butler County line and in Fairdealing. Water was over Highway JJ.
Flood, Ripley
- When
- April 30, 3:00 AM CST to 11:59 PM CST
- Where
- Ripley County, 1.53 mi W of Doniphan to 1.13 mi SW of Doniphan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.620, -90.848
A record-breaking flood began on the Current River on the 30th. The river rose rapidly above flood stage, climbing about 20 feet in 24 hours. The river exceeded its highest level on record around midday on the 30th. The old record was established in 1904. The river continued rising further above the record during the night of the 30th. Roads and bridges were closed, and many buildings were flooded in Doniphan. The river continued rising at the end of April.
Flood, Butler
- When
- April 30, 5:00 AM CST to 11:59 PM CST
- Where
- Butler County, Poplar Bluff to 0.63 mi SE of Poplar Bluff
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.750, -90.400
The Black River rose rapidly above flood stage on the 30th, climbing about 14 feet in 18 hours. The flooding reached the major category as the month was closing out. A drowning occurred when a vehicle was swept off a county road outside of Harviell. The drowning victim was a 69-year-old woman, whose body was found inside her vehicle on May 2. The Black River continued rising beyond the end of the month.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Butler | 2017-04-30 | 69 | Female | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
- Damaging Winds and Strong Wind in Arkansas, April 29, 2017$94,000 · 54 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690139, 690132, 688412, 690136, 688413, 689709, 689718, 690288, 688414, 688416, 688419, 690137, 690133.